February 20, 2014 at 1:00 am

To Your Health

Ear twitch is frustrating, but won't affect hearing

Dear Dr. Roach: For the past eight months, I have had a twitch in the inside of my right ear. I can hear it twitching, and I can feel it. It seems to get worse when I talk on the phone (itís my phone ear), but sometimes I wake up with it twitching. I have gone to my general practitioner for help. He referred me to an ear specialist. They did a hearing test, which I passed with flying colors. Other than that, they didnít have any solution to my problem. It is very bothersome and seems to be getting worse. I think it may be stress-related, but I donít know what to do to make it stop. Can you help me?

It feels like when your eye twitches, only itís inside my ear. I could liken the movement to a snapping of fingers. Itís more a vibration than a crunch. I do hear a sound when it happens, similar to when you get water plugging up your ear. So it plugs/unplugs with each twitch.

P.C.

Dear P.C.: This sounds like a spasm of one of the muscles that control the tension of the eardrum, the tensor tympani and stapedius muscles. These muscles protect our ears, to some extent, from loud noises. Just like you can have a spasm or twitch in your eye muscles ó or indeed any muscle ó these muscles cause a unique sound sensation in the ear when they repeatedly twitch with high frequency. The plugging/unplugging sensation is likely the Eustachian tube, which controls the pressure in the ear, opening and closing.

The bad news is that I donít know of anything to make it stop. The good news is that it wonít affect your hearing. Very rarely, it can be a sign of a nerve or muscle disease, but it is likely a normal phenomenon that many people have but few notice and articulate it as well as you have.

Dear Dr. Roach: Because of my knee replacement, I am recommended to have four amoxicillin 500-mg tablets before a dental procedure. I am concerned about taking 2,000 mg every time. Is it too much?

C.C.H.

Dear C.C.H: Amoxicillin is a very safe medication, and a single dose of 2,000 mg is standard for people who require treatment to prevent infection. The major concern is allergy, so anyone with a documented history of reaction to penicillin-like drugs should get an alternate medication.

Dr. Roach writes: In December, I published a letter from a reader about a product called Protandim, in which the reader stated it had helped her child with diabetes. I wrote that despite the fact that her sonís improvement was promising, it wasnít evidence that it helped her child, and I advised against using the supplement for diabetes, as there is no good published evidence supporting it.

I have subsequently found that the letter writer appears to be a distributer for the product. I spent more time reviewing the scientific studies on the product that are available on Medline and have concluded that there is no proof that the product is effective at improving any clinical outcome.

Moreover, the apparent deception of the letter writer reflects poorly on the product and its marketing.

I recommend skepticism and caution when evaluating claims from products with ďproprietary blendsĒ and marketed by this kind of distribution scheme. I should have been more skeptical myself.

Email questions to ToYourGoodHealth@med.cornell.edu.